Format

Send to

Choose Destination
Acta Paediatr Scand. 1990 May;79(5):542-9.

Response to growth hormone treatment and final height after cranial or craniospinal irradiation.

Author information

1
Pediatric Endocrinology Unit, Hôpital des Enfants Malades, Paris, France.

Abstract

Growth hormone (GH) deficiency (GHD) induced by cranial irradiation has become a frequent indication of hGH substitutive therapy. This study analyses the growth response to hGH therapy and the factors involved in the decrease in growth velocity observed after cranial irradiation. One hundred children (61 boys and 39 girls) given cranial radiation for pathology distant from the hypothalamo-pituitary area were studied. Fifty-six of them received hGH therapy for GHD resulting in decreased growth velocity. The initial annual height gain in the cranial-irradiated group was comparable to that of patients treated for idiopathic GHD; additional spinal irradiation significantly reduced the growth response. Twenty-eight hGH-treated patients reached final heights which were compared to those of 2 untreated irradiated groups, one with GHD (n = 27) and the other with normal GH secretion (n = 17). The height SD score changes observed in hGH therapy were +0.3 in the cranial (n = 10) and -1.2 SD in the craniospinal (n = 18) groups. GH deficiency had contributed to a mean height loss of 1 SD and spinal irradiation to a loss of 1.4 SD. The small effect of hGH therapy on final height is probably linked to the small bone age retardation at onset of hGH therapy and to the fact that irradiated children entered puberty at a younger age in terms of chronological age (10.6 +/- 0.3 yr in girls and 11.0 +/- 0.3 yr in boys) and bone age (9.6 +/- 0.4 yr in girls and 12.6 +/- 0.3 in boys) than the idiopathic GHD patients. These data suggest that the results of hGH therapy in irradiated children might be improved with higher and more fractionated hGH doses and, in some patients, by delaying puberty using luteinizing hormone releasing hormone analogs.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center